Texas, 2011

Wildfire in Texas, April 12 to 30, 2011

April 12 to 30, 2011 · NWS MAF · 1 event in 1 county or zone

A surface trough across eastern New Mexico and surface high pressure across the Mississippi River Valley contributed to a tight surface pressure gradient. This gradient allowed for strong southerly winds of 20 to 25 MPH to develop during the afternoon hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A surface trough across eastern New Mexico and surface high pressure across the Mississippi River Valley contributed to a tight surface pressure gradient. This gradient allowed for strong southerly winds of 20 to 25 MPH to develop during the afternoon hours. Relative humidity values ranged from the low teens east of the Pecos River, to the single digits west of there. A Red Flag Warning was issued for the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 11, 11:17 PM CST, 43 minutes earlier.

Area forecast discussion, Apr 11, 11:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1217 AM CDT TUE APR 12 2011

.DISCUSSION...
PLEASE SEE THE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MOSTLY CLEAR SKIES AND LIGHT WINDS ARE EXPECTED THROUGH TONIGHT.
THE WINDS WILL INCREASE FROM THE SOUTH LATE TOMORROW MORNING AT
ALL TERMINALS. THE STRONGEST GUSTS WILL IMPACT INK AND MAF...WHERE
THEY MAY APPROACH 30 KT. VFR WILL APPLY FOR THE NEXT 24 HOURS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 9 PM MDT TUESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 10 PM CDT /9
     PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES... ANDREWS...
     BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
     ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...
     WARD...WINKLER.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

78
Hazardous weather outlook, Apr 11, 2:23 PM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 PM CDT MON APR 11 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
323 PM CDT MON APR 11 2011 /223 PM MDT MON APR 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COMBINATION OF WARM AND DRY CONDITIONS...AND INCREASED
SOUTHERLY TO SOUTHWESTERLY WINDS WILL BRING CRITICAL FIRE WEATHER
CONDITIONS TO THE SOUTHEAST NEW MEXICO PLAINS AND MUCH OF WEST
TEXAS TUESDAY. A RED FLAG WARNING IS IN EFFECT FOR THE SOUTHEAST
NEW MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...THE TRANS
PECOS REGION...AND THE PERMIAN BASIN TUESDAY.

VERY DRY...WARM AND WINDY CONDITIONS ARE EXPECTED AGAIN WEDNESDAY
AND THURSDAY ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO.
CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED. A FIRE WEATHER
WATCH HAS BEEN ISSUED FOR WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING FOR THE SOUTHEAST NEW MEXICO PLAINS...GUADALUPE AND DAVIS
MOUNTAINS... MARFA PLATEAU...TRANS PECOS AND THE PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Pecos

When
April 12, 12:00 AM CST to April 30, 12:00 AM CST
Where
Pecos forecast zone
Reported by
Park/Forest Service
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

A complex of fires, known as the Cannon Fire, burned 63,427 acres in Pecos County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298278.